Did you know certain drugs can affect hearing? Ototoxic medications are a common cause of hearing loss and tinnitus—particularly among older adults. Here, we cover what ototoxicity is, which medications are considered ototoxic and steps you can take to protect your hearing.
What is ototoxicity?
Otolaryngologist and research professor Dr. Leonard Rybak, Ph.D, M.D., explains, “Ototoxicity is the process by which the inner ear is damaged by a drug. It can affect either the balance system or the auditory system, or sometimes both.”
Ototoxicity literally means “ear poisoning” (“oto” = ear, “toxicity” = poisoning). Any substance that has the potential to damage the inner ear is considered ototoxic. Because inner ear organs control both hearing and balance, damage can result in hearing loss, tinnitus and balance problems.
Many medications are known to have ototoxic effects. According to the American Speech-Language-Hearing Association, there are more than 200 known ototoxic medications in use today. These include common over-the-counter pain relievers as well as powerful antibiotics and anti-cancer drugs.
What are the signs and symptoms of ototoxicity?
Ototoxicity symptoms may include:
- mild to severe hearing loss in one or both ears
- ringing in the ears (tinnitus)
- loss of balance
Just because a medication is considered ototoxic does not mean it will have the same (or any) effects on everyone. Symptoms can vary considerably depending on a person’s age and health history, the type of medication and the extent of exposure.
“Certain medications are very prone to damaging the inner ear and causing hearing loss,” Dr. Rybak says. “Those include mainly cisplatin and aminoglycosides.”
Other ototoxic medications, such as aspirin and other over-the-counter pain relievers, tend to cause only temporary symptoms. “Taking a lot of aspirin multiple times a day could cause some temporary hearing loss,” Dr. Rybak explains. “But if you stop the aspirin, most of it may recover. There have been a few cases in which hearing does not recover, but in general, hearing loss caused by these medications is reversible.”
Which ototoxic medications should I be aware of?
Common ototoxic medications that may cause temporary hearing damage include:
- Non-steroidal anti-inflammatory drugs (NSAIDs). These include pain relievers such as aspirin, ibuprofen and naproxen. When taken in high doses or over long periods of time, these medications may cause temporary hearing loss and tinnitus.
- Antimalarial Quinine is a drug commonly used to treat malaria. Tonic water also contains small doses of quinine, which gives it its bitter taste. Quinine is considered safe in small doses, but larger doses may cause temporary hearing loss, tinnitus and/or balance issues.
- Loop diuretics. Loop diuretics are often used to treat hypertension and edema and may cause temporary hearing loss and tinnitus.
Ototoxic medications that often cause permanent hearing damage include:
- Certain antibiotics. Aminoglycosides (streptomycin, neomycin, etc.) are well-known to cause permanent hearing loss.
- Certain anticancer drugs. The chemotherapy drug cisplatin, in particular, is known to cause severe, permanent hearing loss.
Note: If you’re taking any of these medications on the advice of a physician, do not stop taking them. Speak with your doctor about any concerns you may have to determine what’s best for your situation.
How is ototoxic hearing loss diagnosed?
There’s no specific test for ototoxicity. Doctors look at an individual’s health history, symptoms and hearing test (audiogram) results to make a diagnosis. They may also perform an ear inspection to rule out other potential hearing loss causes, such as an ear infection, ear wax buildup or a perforated eardrum.
Before starting a patient on an ototoxic drug, doctors are advised to conduct a baseline hearing test to help them monitor changes in the patient’s hearing during the treatment process. “If a patient didn’t have a previous hearing test prior to exposure to the drug, they wouldn’t know if they had hearing loss before or if it’s something related to the drug,” Dr. Rybak explains. “Before starting a patient on an ototoxic drug, doctors should do a baseline hearing test and do follow-up tests later to see if any changes have taken place.”
How is ototoxic hearing loss treated?
Treatment for ototoxic hearing loss is aimed at controlling the symptoms. Hearing aids (and, in more severe cases, cochlear implants) can significantly improve hearing for people with permanent hearing loss and tinnitus.
How can I protect my hearing?
Researchers are working to develop ways to protect people from ototoxicity. At the time, there is no approved clinical method. However, there are several simple steps you can take to protect hearing:
- Make sure your doctor knows what medications you take. Keep your doctor informed of any medications or supplements you take so they can determine how they might affect your hearing. Combining certain drugs may increase your risk of developing—or accelerating—hearing loss. Additionally, having a history of hearing or balance problems could increase your susceptibility to ototoxicity.
- Stick to the recommended dosage. Follow the dosage instructions on the prescription or label unless otherwise advised by your doctor. Incorrect use of over-the-counter or prescription medications could increase your risk of hearing loss and other health problems.
- Pay attention to changes in your hearing. Consult your doctor if you notice difficulty hearing speech in noise or high- or low-pitched sounds, hear ringing in the ears or experience other signs of hearing loss.
- Use hearing protection. Dr. Rybak notes that in some cases, exposure to loud noise while taking certain medications will increase their ototoxic effects. Regardless of what medications you take, it’s important to protect your ears from unsafe noise levels. Learn how to determine when a sound is too loud.